Dr Bradley Monk on Multidisciplinary Care With PARP Inhibitors

December 24, 2020

Bradley Monk, MD, FACOG, FACS, clinician at Arizona Oncology, shares his experience mitigating the potential side effects of PARP inhibitors in ovarian cancer treatment.

Bradley Monk, MD, FACOG, FACS, clinician at Arizona Oncology, professor at the University of Arizona and Creighton University in Phoenix, shares his experience mitigating the potential side effects of PARP inhibitors in ovarian cancer treatment.

Transcript

Are there any practices physicians should ensure are implemented to ensure the best possible patient outcomes during treatment with PARP inhibitors?

When you utilize PARP inhibitors, I think it's important to have a multidisciplinary team. That will sort of depend on your scenario. It could include a physician's assistant or a nurse practitioner, patient navigator, or even a pharmacist. But together, monitoring is important. We monitor the blood counts once a week generally, especially in niraparib if the platelet count begins to fall less than 100, we stop and recover. We also monitor for GI disturbances, and certainly fatigue. GI disturbances are something that you're very familiar with, you can sort of mitigate the nausea or the diarrhea. But if your land subpoena ondansetron or imodium is not working, you should stop, and recover, and then dose reduce. Fatigue is a little bit more complicated because fatigue can be due to lots of things—sleep deprivation, depression, malnutrition, dehydration, hypothyroidism, and anemia. You've got to make sure that you have the attribution, the cause of the fatigue, right before you treat it. So we have an algorithm that can inform that. But I think you have to have an understanding of monitoring the adverse reactions and the mitigation strategies of these very active, particularly in the molecularly defined subsets, oral anti-cancer therapies.